North Carolina, 2007

Hail and Damaging Winds in North Carolina, August 23, 2007

August 23, 2007 · NWS RAH · 4 events in 2 counties and zones

Differential heating boundary across the southwestern piedmont allowed isolated storms to develop along a weak surface boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Differential heating boundary across the southwestern piedmont allowed isolated storms to develop along a weak surface boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 23, 1:49 PM EST, 3 hours 51 minutes earlier.

Area forecast discussion, Aug 23, 1:49 PM EST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
249 PM EDT THU AUG 23 2007

.SYNOPSIS...SURFACE HIGH PRESSURE CENTERED OVER THE NEW ENGLAND
COAST WILL PROVIDE A CONTINUE MOIST NORTHEAST TO EAST FLOW THROUGH
TONIGHT. THE HIGH SHIFTS FURTHER EAST BY THE WEEKEND...TURNING
WINDS MORE SOUTHERLY. THEREFORE...VERY WARM AND HUMID CONDITIONS
ARE EXPECTED FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
A PERSISTENT NE SFC FLOW HAS DELAYED THE STRATUS FROM COMPLETELY
LIFTING ACROSS THE CWA THIS AFTERNOON. WHERE THE STRATUS HAS
LIFTED...STRATOCUMULUS HAS QUICKLY DEVELOPED UNDER THE PRESENCE OF
VERY MOIST LOW LEVEL CONDITIONS. THE EXCEPTION HAS BEEN IN THE
SOUTHERN PIEDMONT AND SANDHILLS WHERE MORE SUNSHINE HAS OCCURRED.
THIS HAS CREATED A 10-12 DEGREE TEMP GRADIENT FROM NE TO SW. SPC
MESOANALYSIS INDICATES MUCAPES APPROACHING 2500 J/KG IN SW ZONES
WHERE MORE SUNSHINE HAS OCCURRED TODAY. THIS AREA ALSO APPEARS TO
BE UNDER A ZONE OF WEAK 850MB CONVERGENCE. GIVEN THIS WILL
MAINTAIN A SLIGHT CHANCE POP THROUGH EARLY EVENING FOR AT LEAST
SOUTHERN AND WESTERN AREAS. ANY CHANCE FOR CONVECTION SHOULD
QUICKLY END TONIGHT WITH THE LOSS OF DIURNAL INSTABILITY.

E TO ENE SFC WINDS OVERNIGHT WILL RESULT IN FAVORABLE CONDITIONS
FOR THE REDEVELOPMENT OF STRATUS AS 925MB WINDS VEER TO THE SOUTH.
MOSTLY CLOUDY CONDITIONS EXPECTED BY MORNING. ALSO EXPECT SOME
PATCHY FOG OVERNIGHT WITH LOW TO MID 70 DEWPOINTS IN PLACE. LOCAL
FOG TOOL AND ALL STATISTICAL GUIDANCE SUGGEST THERE COULD BE AREAS
OF DENSE FOG AS WELL.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
AN ELONGATED 850-500MB RIDGE AXIS SETS UP OVER THE REGION
TOMORROW...PROVIDING WEAK ANTICYCLONIC FLOW AND DIVERGENCE IN THE
LOW TO MID LEVELS. THIS SHOULD SERVE TO INHIBIT MUCH IN THE WAY OF
CONVECTIVE DEVELOPMENT. AN ISOLATED SHOWER OR STORM CANNOT BE
COMPLETELY RULED OUT IN THIS TYPE OF WARM AND MOIST ENVIRONMENT...BUT
COVERAGE NOT EXPECTED TO BE ENOUGH TO WARRANT A POP. THERE IS QUITE
A DISPARITY IN STATISTICAL GUIDANCE FOR HIGH TEMPS TOMORROW...BUT
FORECAST 850MB TEMPS AND LOW LEVEL THICKNESSES FROM THE GFS/NAM
ARE FAIRLY SIMILAR WITH THE GFS BEING THE WARMER OF THE MODELS.
LOCAL THICKNESS SCHEME YIELDS HIGHS IN THE UPPER 90S UNDER FULL
SUN WHICH IS EXACTLY WHAT GFS MOS IS FORECASTING. CONSIDERING IT
MAY TAKE SEVERAL HOURS FOR THE STRATUS AND FOG TO DISSIPATE...WILL
TRIM A FEW DEGREES OFF THE MAV MOS WITH MID 90S EXPECTED ACROSS
MOST OF THE CWA.

SATURDAY SHOULD BE A FEW DEGREES WARMER WITH 850MB TEMPS CLIMBING
INTO THE 22-23C RANGE. IT SHOULD BE NOTED THAT SIMILAR 850MB TEMPS
HAVE GIVEN US 100 DEGREE READINGS OVER THE PAST FEW WEEKS. WILL
RAISE TEMPS TO THE UPPER 90S FOR NOW GIVEN THAT WE MIGHT SEE SOME
ENHANCED CU DEVELOPMENT WITH PWATS RUNNING 1.5-1/75 AND VERY WEAK
LOW LEVEL CONVERGENCE ALONG A PIEDMONT TROUGH. THE SEABREEZE MAY
ALSO WORK ITS WAY INLAND TO PROVIDE A SLIGHT CHANCE OF TSTMS TO
THE COASTAL PLAIN. WILL BROAD-BRUSH A 20 POP FOR THE ENTIRE CWA TO
COVER THE POSSIBILITY OF DIURNAL STORMS. IF THERE IS LESS CLOUD
COVER AND THE AIRMASS IS SLIGHTLY DRIER THAN CURRENTLY FORECAST...THEN
TEMPS APPROACHING 100 (ESPECIALLY AT FAY AND RDU) IS NOT OUT OF
THE QUESTION.

THE MID LEVEL RIDGE AXIS RETREATS WEST ON SUNDAY ALLOWING A BROAD
LONGWAVE TROUGH TO SKIRT ACROSS JUST TO OUR NORTH. THIS WILL SEND
A WEAK COLD FRONT INTO THE AREA. MOISTURE AND CONVERGENCE APPEARS
ADEQUATE ENOUGH TO SUPPORT CHANCE POPS ON SUNDAY. TEMPS IN THE LOW
TO MID 90S EXPECTED WITH THE INCREASED CLOUD COVER AND RAIN CHANCES.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
MODELS FAVOR A DAMPENING UPPER TROUGH ALONG THE MID ATLANTIC COAST
WITH A SURFACE FRONT BECOMING DIFFUSE OVER THE AREA SUNDAY NIGHT AND
MONDAY. WITH EASTERLY COMPONENT IN THE LOWER LEVEL FLOW...WE WOULD
EXPECT AT LEAST A CLIMATOLOGICAL CHANCE...20 PERCENT 12-HOUR POP...
FOR DIURNAL TSTMS MONDAY AND PERHAPS SLIGHTLY HIGHER IN THE COASTAL
PLAIN.

MONDAY NIGHT AND TUESDAY...BROAD SOUTHEASTERLY FLOW EVOLVES FROM AN
EXPANSIVE HIGH PRESSURE AREA OFF THE MID ATLANTIC COAST.  THIS
SHOULD DELIVER A SUBTROPICAL MARITIME AIRMASS...BUT HEIGHT RISES
ALOFT WITH SOME SUBSIDENCE WARMING AND DRYING ALOFT IN THE COLUMN.
AN INLAND PENETRATING SEA BREEZE MAY PROVIDE SUFFICIENT MOISTURE
CONVERGENCE FOR ISOLATED DIURNAL STORMS...AGAIN MAINLY EAST.

BEYOND TUESDAY...NOT MUCH CHANGE IN THE PATTERN IS EVIDENT IN THE
MODELS WITH SOUTH TO SOUTHWESTERLY LOWER LEVEL FLOW PERSISTING.
CONDITIONAL INSTABILITY BUT LACK OF ANY SYNOPTIC SCALE BOUNDARIES AT
THIS FORECAST RANGE SUGGESTS NO MORE THAN ISOLATED LATE DAY TSTMS.

TEMPERATURES THROUGH THE PERIOD SHOULD CONTINUE TO AVERAGE ABOVE
NORMAL THOUGH AT A REASONABLE LEVEL GIVEN STRONGEST RIDGING ALOFT
WELL WEST OF THE AREA AND A MODERATING MARITIME FLOW.  -RFG

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
MVFR CONDITIONS HAVE PERSISTED THROUGH MUCH OF THE MORNING FROM GSO
EAST TO RDU...RWI AND FAY. WITH HEATING MOST LOCATIONS ARE IMPROVING
QUICKLY TO VFR CONDITIONS FOR LATE THIS AFTERNOON AND EVENING WITH
SOME SHALLOW CUMULUS CLOUDS RESULTING IN A SCT-BKN DECK AT OR JUST
ABOVE 3KFT. LOW CLOUDS HAVE BEEN SLOWER TO LIFT NORTH OF RWI WHERE
CEILINGS WERE STILL AROUND 1500 FEET AS OF 2 PM.

CONDITIONS THIS EVENING WILL REMAIN JUST ABOVE MVFR, WITH OVERNIGHT
PARAMETERS SUGGEST IFR CONDITIONS WILL DEVELOP OVER THE ENTIRE AREA
AFTER MIDNIGHT. EXPECT LOW STRATUS AND ESPECIALLY FOG TO SET IN
DURING THE EARLY MORNING HOURS AND LINGER THROUGH SUNRISE FRIDAY.
FOG WILL BE THE MOST DENSE OF AREAS WHICH HAVE EXPERIENCED RAIN OVER
THE LAST 24 HOURS INCLUDING GSO, RDU AND RWI. VISIBILITIES WILL RUN
LESS THAN A HALF MILE AROUND DAYBREAK WITH CEILINGS AT OR BELOW 1000
FEET.

AFTER SUNRISE THE LOW CLOUDS AND FOG WILL GRADUALLY BURN OFF AND VFR
CONDITIONS ARE EXPECTED ACROSS THE AREA BY 9 AM.

VFR CONDITIONS ARE EXPECTED TO PERSIST THROUGH THE WEEKEND. A WEAK
FRONT WILL PUSH SOUTH INTO CENTRAL NC LATE SATURDAY. ONLY A FEW
SCATTERED SHOWERS AND ISOLATED THUNDERSTORM ARE POSSIBLE SUNDAY
THROUGH TUESDAY.

&&

.CLIMATE...
THE MODERATE AND SEVERE DROUGHT CONDITIONS ACROSS CENTRAL NORTH
CAROLINA ARE NOT EXPECTED TO IMPROVE MUCH IF AT ALL THROUGH THE NEXT
SEVEN DAYS...AS NO SIGNIFICANT WIDESPREAD RAIN-PRODUCING WEATHER
FEATURE IS IN SIGHT. THE MONTH TO DATE RAINFALL THROUGH AUGUST 22ND
AT GSO AND RDU IS 0.77 (2.94 BELOW NORMAL) AND 0.32 (3.46 BELOW
NORMAL) RESPECTIVELY. IF THESE RAINFALL DEFICITS PERSIST AS WE HEAD
INTO THE LAST WEEK OF AUGUST... THERE WILL BE A STRONG LIKELIHOOD OF
AUGUST 2007 BEING ONE OF THE DRIEST AUGUSTS ON RECORD.

HERE ARE THE DRIEST AUGUSTS AT GSO AND RDU ON RECORD:

        GSO              RDU
    (SINCE 1929)     (SINCE 1944)

1)  0.71/1972         0.81/1950
2)  1.13/1979         1.01/1997
3)  1.19/1962         1.13/1984
4)  1.40/1932         1.31/1956
5)  1.44/1983         1.52/1976

HOT AND DRY CONDITIONS HAVE LED TO RECORD WARMTH THIS MONTH ACROSS
CENTRAL NORTH CAROLINA. EVEN IF WE EXPERIENCE NORMAL TEMPERATURES
FOR THE REMAINDER OF THE MONTH... RDU AND GSO WOULD BREAK THE RECORD
FOR THE WARMEST AUGUST ON RECORD. BUT TEMPERATURES OVER THE NEXT
SEVERAL DAYS WILL LIKELY BE NEAR OR ABOVE NORMAL. THUS... THE
RECORDS LISTED BELOW ARE LIKELY TO FALL. AUGUST 21... THE HIGH OF
105 DEGREES AT RDU TIED THE HIGHEST TEMPERATURE EVER RECORDED AT THE
RDU AIRPORT.

THE MONTHLY AVERAGE TEMPERATURE AT RDU AND GSO... USING DATA THROUGH
AUGUST 22ND... IS 84.6 F (7.4 DEGREES ABOVE NORMAL) AND 83.7 F (7.5
DEGREES ABOVE NORMAL) RESPECTIVELY.

HERE ARE THE TOP 5 WARMEST AVERAGE TEMPERATURES FOR AUGUST ON RECORD:

        GSO              RDU
    (SINCE 1929)     (SINCE 1944)

1)  80.0/1975         80.6/1995
2)  79.7/1988         80.5/2006
3)  79.4/2006         80.3/1988
4)  79.4/1995         80.2/2005
5)  79.3/2005         80.0/1999

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...JFB
NEAR TERM...JFB
SHORT TERM...JFB
LONG TERM...RFG
AVIATION...JO
CLIMATE...CBL/BSD
Hazardous weather outlook, Aug 23, 5:03 AM EST, 12 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
603 AM EDT THU AUG 23 2007

NCZ007>011-021>028-038>043-073>078-083>086-088-089-241015-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
603 AM EDT THU AUG 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 23, 4:40 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
540 PM EDT THU AUG 23 2007

NCZ075-084-232230-
MOORE-RICHMOND-
540 PM EDT THU AUG 23 2007

...STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHEAST RICHMOND AND
SOUTHERN MOORE COUNTIES THROUGH 630 PM EDT...

AT 540 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
PINEBLUFF...OR ABOUT 8 MILES SOUTHWEST OF SOUTHERN PINES...MOVING
SOUTH AT 5 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR HOFFMAN AROUND 610 PM EDT.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

WSS
Special weather statement, Aug 23, 5:31 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
631 PM EDT THU AUG 23 2007

NCZ074-075-232330-
MONTGOMERY-MOORE-
631 PM EDT THU AUG 23 2007

...STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHWEST MOORE AND
MONTGOMERY COUNTIES THROUGH 730 PM EDT...

AT 631 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 6 MILES NORTHWEST OF ROBBINS TO 6 MILES
SOUTHWEST OF ROBBINS...MOVING WEST AT 10 MPH.

THE STRONG THUNDERSTORMS WILL AFFECT RURAL NORTHWESTERN MOORE
COUNTY... STAR... STEEDS... BISCOE... AND TROY.

GUSTY WINDS OF 35 TO 45 MPH...VERY HEAVY RAIN...PEAS SIZED HAIL...
AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS. THESE WINDS ARE CAPABLE OF BRINGING DOWN SMALL TREE LIMBS.
LIGHT OBJECTS SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE
AND AWNINGS COULD BE TOSSED AROUND.

MWS

The radar

The Raleigh/Durham radar (KRAX), 133 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Richmond

When
August 23, 5:40 PM EST
Where
Richmond County, 1.7 mi W of Cognac
Measured
1 in hail
Reported by
Public
Coordinates
34.950, -79.660

Quarter size was reported about 3 miles south of the Highway 1 and 177 split.

Thunderstorm Wind, Anson

When
August 23, 6:08 PM EST
Where
Anson County, 2.15 mi NNE of Cairo
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.909, -79.906

One tree was blown down near the intersection of Highway 145 and Pitt Road.

Thunderstorm Wind, Anson

When
August 23, 6:16 PM EST
Where
Anson County, 1.33 mi WNW of Cairo
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.887, -79.942

One tree was blown down along Highway 145.

Thunderstorm Wind, Anson

When
August 23, 6:22 PM EST
Where
Anson County, 1 mi N of Mc Farlan
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.815, -79.970

One tree was blown down near the intersection of 52 South and Sneedsboro Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53800, 53801, 53802, 53803.